Cause & Effect of Anti-Depressant and Low-T
The Complex Relationship between Anti-Depressiants and Low-T
Anti-depressant medications have provided relief to millions who suffer from depression and other emotional illnesses, although the overall efficacy and benefit of these pharmaceuticals has always been controversial. Empirical and anecdotal evidence points to a relationship between the use of antidepressants, particularly a class known as SSRIs, and the presence of Low-T levels among many men who take antidepressants. SSRIs stands for selective serotonin reuptake inhibitors. These medications prevent the brain from using up its store of serotonin, a chemical that has an impact on feelings of well being. However, researchers and scientists have not been able to zero in on a cause and effect relationship. Nonetheless, savvy healthcare practitioners urge caution to patients who have Low-T to exercise caution when using anti-depressants, espcially SSRIs.
More on the Link between Antidepressants and Low Testosterone
Anti-depressants have been used to treat depression since the 1950s and are wildly popuar, used by as many as 10% of the U.S. population. In many cases, the antidepressant medications were first developed to relieve symptoms of other diseases, such as epilepsy, when it was discovered through clinical trials and studies that they also benefitted individuals with certain affective mood disorders, especially depression. The essential duty of anti-depressants is to alter a patient’s brain chemistry in such a way that it relieves symptoms of depression. They are often prescribed for use over the long term and often take as long as 4-6 weeks to reach full therapeutic levels.
Physicians and researchers have observed an association between the use of anti-depressants and the occurrence of Low T. Although anti-depressants are associated with numerous potential side-effects, the link between anti-depressants and Low-T remains a mystery to researchers. Scientists caution that correlation does not equal causality; they believe it is possible that Low-T causes depression, which in turn motivates men to use antidepressants.
The bottom line? Scientists do not know if antidepressants cauue Low-T, however they have overwhelming evidence of a strong association.
If I’m Feeling Blue, Should I suspect Low-T?
This is something you should discuss with your healthcare provider. Proper testing of both total and free testosterone levels can identify whether you have Low-T. It is highly likely that treatment for a clinically confirmed case of Low T will make you feel better emotionally. In addition to anti-depressants, there are other treatment options available to those who suffer from depression, including cognitive therapy.